Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Newport/Morehead City, NC

May 10, 2003Martin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 10, 2003, 7:58 PM EDT for Martin County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 7:58 PM EDT (23:58 UTC)
Expired
May 10, 2003, 8:45 PM EDT
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Martin County, NC

The radar

The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 7:10 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1437 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WUUS52 KMHX 102358
SVRMHX
NCC117-110045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
758 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF OAK CITY...OR ABOUT 9 MILES
  NORTHEAST OF TARBORO...MOVING SOUTHEAST AT 35 MPH. WINDS IN EXCESS
  OF 60 MPH ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HASSELL AROUND 805 PM EDT
  GOLD POINT...AND HAMILTON AROUND 810 PM EDT
  ROBERSONVILLE AROUND 815 PM EDT
  EVERETTS AROUND 820 PM EDT
  WILLIAMSTON...AND BEARGRASS AROUND 825 PM EDT
  JAMESVILLE AROUND 840 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR WINDS IN EXCESS OF 60 MPH. PEOPLE OUTSIDE OR IN MOBILE HOMES 
SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND 
AWAY FROM WINDOWS.

THIS STORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY MORNING FOR
EASTERN NORTH CAROLINA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3608 7743 3592 7753 3559 7689 3580 7674

13

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:33 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 10, 3:33 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
333 PM EDT SAT MAY 10 2003

SFC OBS INDICATE BOUNDARY FROM AROUND HSE NW TO DAN WITH SOME
CONCERN THAT TSTMS FIRING OVER SW VA WILL MOVE ALONG THIS BOUNDARY
SIMILAR TO FRI EVENING. WILL LEAVE IN 20-30 POPS TO COVER THIS. IF
THIS ACTIVITY STAYS N OF AREA...EXPECT LITTLE IF ANY OTHER
DEVELOPMENT OVER CWA DUE TO CAPPING.

MODELS IN DECENT AGREEMENT WITH COLD FRONT MOVING THROUGH LATE SUN
BUT EXPECT LITTLE IF ANY CONVECTION OVER ERN NC AS WESTERLY FLOW
FROM SFC TO MID LVLS WILL INHIBIT DEVELOPMENT...BUT WILL PRODUCE
NEAR RECORD HIGH TEMPS IN LOW 90S AWAY FROM COAST.

DRY AND COOLER MON-WED...THEN UNCERTAINTY END OF WEEK WITH DIFFERING
SOLUTIONS FROM MED RANGE MODELS. WILL GO WITH NCEP SOLUTION.

MARINE:  WEAK BNDRY N OF HAT WILL WEAKEN AND MOVE N WITH WINDS
BECOMING SW ALL AREAS THIS EVENING WITH SPEEDS OF 10 TO 15 KT.
GRDNT TIGHTENS ON SUN BETWEEN OFFSHR HIGH AND GRT LAKES LOW. WILL
INCREASE WINDS NEAR SCA CONDITIONS BY SUN AFTN FOR ALL WATERS. FRONT
WILL CROSS REGION SUN NIGHT WITH WINDS BECOMING MORE W/NW. HIGH
BUILDS IN MON INTO WED WITH WINDS/SEAS SUBSIDING. PRESS GRADIENT
EXPECTED TO TIGHTEN LATER ON THU WITH WINDS AND SEAS INCREASING.

.MHX...NONE.

JBM/RAP
Hazardous weather outlook, May 10, 3:57 AM EDT, 16 hours 1 minute before
NCZ029-044>047-079>081-090>095-098-103-104-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...AS WELL AS A
FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:05 PM EDTSevere Thunderstorm WarningMHXPitt40 min
May 9, 8:13 PM EDTSpecial Marine WarningMHX62 min
May 9, 8:13 PM EDTSpecial Marine WarningMHX62 min
May 9, 8:31 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico29 min
May 9, 8:34 PM EDTSevere Thunderstorm WarningMHXGreene26 min
May 9, 8:43 PM EDTTornado WarningMHXGreene32 min
May 9, 8:46 PM EDTSevere Thunderstorm WarningMHXPitt29 min
May 9, 9:11 PM EDTSevere Thunderstorm WarningMHXCraven34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.